Alert archive / Missouri / Freeze Warnings in 2023

Freeze Warning 4, NWS St. Louis, MO

October 28, 202317 counties in Illinois; 29 counties in Missouri

NWS St. Louis, MO issued this freeze warning at Oct 28, 2023, 2:16 PM CDT for 17 counties in Illinois; 29 counties in Missouri. It took effect at Oct 29, 2023, 10:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2023, 2:16 PM CDT (19:16 UTC)
In effect from
Oct 29, 2023, 10:00 PM CDT
Expired
Oct 30, 2023, 10:00 AM CDT
In force
12 hr
Issued by
NWS St. Louis, MO
All 46 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS73 KLSX 281916
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
216 PM CDT Sat Oct 28 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291030-
/O.NEW.KLSX.FZ.W.0004.231030T0300Z-231030T1500Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Belleville, Farmington, Saint Louis,
Edwardsville, Hannibal, Alton, Vandalia, Sullivan, Centralia,
Bowling Green, Union, Quincy, Salem, Washington, Jefferson City,
Mount Sterling, Cahokia, Pittsfield, Chester, Fulton, Sparta,
Saint Charles, Mexico, Columbia, and Litchfield
216 PM CDT Sat Oct 28 2023

...FREEZE WARNING IN EFFECT FROM 10 PM SUNDAY TO 10 AM CDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...From 10 PM Sunday to 10 AM CDT Monday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Byrd
4 follow-up statements
987 
WWUS73 KLSX 290805
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
305 AM CDT Sun Oct 29 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292315-
/O.CON.KLSX.FZ.W.0004.231030T0300Z-231030T1500Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Mount Sterling, Belleville, Quincy,
Mexico, Litchfield, Union, Pittsfield, Jefferson City, Sullivan,
Saint Charles, Farmington, Vandalia, Alton, Columbia, Cahokia,
Bowling Green, Fulton, Hannibal, Edwardsville, Saint Louis,
Sparta, Chester, Salem, Washington, and Centralia
305 AM CDT Sun Oct 29 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM 
CDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...From 10 PM this evening to 10 AM CDT Monday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Elmore
496 
WWUS73 KLSX 291921
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
221 PM CDT Sun Oct 29 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301030-
/O.CON.KLSX.FZ.W.0004.231030T0300Z-231030T1500Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Belleville, Hannibal, Farmington,
Cahokia, Mexico, Jefferson City, Columbia, Bowling Green, Sparta,
Sullivan, Quincy, Pittsfield, Mount Sterling, Vandalia,
Edwardsville, Saint Louis, Alton, Saint Charles, Washington,
Union, Litchfield, Centralia, Chester, Fulton, and Salem
221 PM CDT Sun Oct 29 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM 
CDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...From 10 PM this evening to 10 AM CDT Monday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Byrd
906 
WWUS73 KLSX 300753
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
253 AM CDT Mon Oct 30 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301500-
/O.CON.KLSX.FZ.W.0004.000000T0000Z-231030T1500Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
Including the cities of Fulton, Sullivan, Edwardsville, Columbia,
Centralia, Litchfield, Sparta, Saint Charles, Saint Louis,
Belleville, Jefferson City, Alton, Farmington, Hannibal, Mexico,
Pittsfield, Bowling Green, Union, Quincy, Vandalia, Mount
Sterling, Salem, Chester, Cahokia, and Washington
253 AM CDT Mon Oct 30 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27.

* WHERE...Portions of south central, southwest, and west central 
  Illinois. Portions of central, east central, northeast, and 
  southeast Missouri.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MRM
617 
WWUS73 KLSX 301457
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
957 AM CDT Mon Oct 30 2023

ILZ060-064-065-069-070-074-079-100>102-MOZ063>065-074-075-084-085-
099-311000-
/O.EXP.KLSX.FZ.W.0004.000000T0000Z-231030T1500Z/
/O.NEW.KLSX.FZ.W.0005.231031T0200Z-231031T1500Z/
Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-Washington
IL-Randolph IL-Madison IL-Saint Clair IL-Monroe IL-Saint Louis MO-
Saint Louis City MO-Jefferson MO-Saint Francois MO-Sainte
Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Farmington, Alton, Saint Louis,
Litchfield, Salem, Belleville, Cahokia, Centralia, Chester,
Vandalia, Sparta, and Edwardsville
957 AM CDT Mon Oct 30 2023

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT 
TUESDAY...
...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 23 expected.

* WHERE...Portions of south central and southwest Illinois and east 
  central and southeast Missouri.

* WHEN...From 9 PM this evening to 10 AM CDT Tuesday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ058-059-095>099-MOZ018-019-026-027-034>036-041-042-047>052-
059>062-072-073-301600-
/O.EXP.KLSX.FZ.W.0004.000000T0000Z-231030T1500Z/
Greene IL-Macoupin IL-Adams IL-Brown IL-Pike IL-Calhoun IL-Jersey
IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike
MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-
Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-
Franklin MO-Crawford MO-Washington MO-
Including the cities of Hannibal, Pittsfield, Columbia, Quincy,
Washington, Bowling Green, Mexico, Fulton, Sullivan, Mount
Sterling, Union, Saint Charles, and Jefferson City
957 AM CDT Mon Oct 30 2023

...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING...

Temperatures within the warning area have dropped well below 
freezing for an extended period effectively ending the growing 
season.

$$

Glass

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Oct 28, 12:45 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 28, 12:45 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1245 PM CDT Sat Oct 28 2023

.SHORT TERM... (Through Late Sunday Night)
Issued at 305 AM CDT Sat Oct 28 2023

KEY MESSAGES

1) Widespread rainfall is expected this weekend, with the
probability of at least 1" being 60% or greater along and south of
the I-70 corridor.

2) An anomalously cold air mass and our first round of sub-freezing
temperatures are expected early next week.

Temperatures are currently running roughly 20-25 degrees cooler than
at this point yesterday morning thanks to a surface cold front that
is now moving into the Mid-South and Ohio Valley. Behind this
surface front, mid-level flow remains southwesterly atop the shallow
post-frontal airmass, with weak isentropic lift via a subtle low-
level jet leading to isolated to scattered showers along a front
around 850 mb. Sporadic bouts of this convection are expected to
continue through the early morning hours mainly along and south of
the I-44 corridor in Missouri and I-70 corridor in Illinois.

Through the remainder of this morning, an upper-level jet streak
ahead of a trough over the Intermountain West will develop across
the Upper-Midwest. Its right entrance region will be situated just
north of the CWA, increasing lift across the region and combining
with forcing from the then stalled surface front south of the CWA
and a subtle shortwave to force a broad shield of rain that will
begin moving into the Ohio Valley during the early afternoon.
Relative to our CWA, this rainfall will be mainly focused over
portions of southeastern Missouri and southwestern Illinois, though
a secondary focus will be along the 850 mb front across central and
northern portions of the CWA. This general pattern will hold through
much of Sunday, leading to multiple rounds of rain during that
stretch.

The axis of the trough will begin pushing east-southeastward into
the Middle Mississippi Valley late Sunday, helping to push both the
surface and 850 mb front southward as well as the rain chances. Rain
is expected to taper off from north to south late Sunday night into
early Monday morning as sub-freezing air moves into the CWA, though
precipitation is expected to end before the sub-freezing air can
convert any of it into wintry precipitation. Rainfall totals will
vary drastically from north to south, with a 60%+ probability of an
inch or greater along and south of the I-70 corridor. Locations
across far southeastern Missouri and southwestern Illinois will have
a medium chance (50%+) of upwards of 2" or greater. For northeastern
Missouri and west-central Illinois, amounts will be generally 0.5"
or less.

Elmore

.LONG TERM... (Monday through Friday)
Issued at 305 AM CDT Sat Oct 28 2023

The upper level trough will be slowly deepening over the Midwest on
Monday per ensemble consensus, with deep northwesterly flow
advecting anomalously cold air into the area that will remain
through at least Tuesday night. During this stretch, temperatures
are expected to run 15-20 degrees below climatological normals and
be more typical of what much of the area experiences in mid to late
December. Confidence is still high (90%+) that the coldest portion
of the period will be overnight Tuesday. Then, guidance consensus
remains that a shortwave will dig southeastward across the Midwest
along the backside of the upper-level trough, sending another cold
front through the area sometime during the day. The post frontal
airmass will be realized mostly overnight, when NBM-based
probabilities are 75-100% that much of the CWA will see lows bottom
out at 25 degrees or colder. Even worse, wind chills early Wednesday
morning are currently forecast to be in the teens to possibly the
single digits for locations across northeastern Missouri. While the
broader St. Louis region is no stranger to this degree of cold, much
of the area is not acclimated to the cold yet given we're in the
midst of fall, not winter. This is particularly concerning for those
without adequate shelter during the overnight hours.

Ensemble clusters show varying degrees of the northwesterly flow
over the Middle Mississippi Valley becoming increasingly zonal as
the upper-level trough moves eastward starting Wednesday through the
end of the workweek. As a result, high pressure at the surface will
shift eastward and bring southerly low-level flow to the CWA and
slowly begin advecting warmer air into the region. Given the
variability among the clusters of the upper-level pattern, how
quickly we warm is uncertain, though confidence is medium to high
(60-80%) that much of the area will see a return of seasonal
temperatures by Friday.

Elmore
&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1244 PM CDT Sat Oct 28 2023

MVFR/IFR ceilings will persist through the forecast period as
several rounds of showers move through the TAF sites. Otherwise,
winds will remain from the northeast to north.

Byrd
&&

.CLIMATE...
Issued at 353 AM CDT Thu Oct 26 2023

...RECORD LOW TEMPERATURES POSSIBLE EARLY NEXT WEEK...

			KSTL			KCOU			KUIN

10/30		21 (1925)		20 (1925)		10 (1925)
10/31 		26 (1878)		22 (1993) 		20 (1925)
11/01		26 (1954)		16 (1895)		23 (2014)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 28, 3:15 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service St Louis MO
315 AM CDT Sat Oct 28 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290815-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
315 AM CDT Sat Oct 28 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a low chance of thunderstorms mainly across southeastern
Missouri and southwestern Illinois today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Elmore

Nearby

Freeze Warnings in Missouri, 2023Freeze Warnings in Illinois, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.